Dangerous drug interactionsI read that Ecstasy when taken by someone also taking Ritonavir (a Protease Inhibitor used in HIV treatment) can be fatal. Is that also true if instead of Ritonavir, the person is taking Crixivan (another Protease Inhibitor for HIV)? Is the combination of Crixivan and MDMA also deadly as it is with Ritonavir and MDMA?
Reply from a toxicologist:
It does not follow that because two drugs are HIV protease inhibitors they are also P-450 inhibitors (assuming the P-450 link is established) and are therefore equally dangerous. The key question is whether another drug interferes with the metabolism or elimination of MDMA. If this is true, one
could see "abnormally" high, potentally toxic levels of MDMA in a person taking both drugs.
>Is the combination of Crixivan and MDMA also deadly as it is with Ritonavir and MDMA?
It is yet to be established that Ritonavir and MDMA are deadly, to my knowledge.
Ritonavir is mostly metabolized by CYP3A4, a cytochrome P-450 isoform.
However, CYP2D6 does also contribute to ritonavir degradation, and
ritonavir is therefore an inhibitor of this enzyme. CYP2D6, also called
debrisoquine hydroxylase, also metabolizes MDMA. So, *potentially*, a
patient on ritonavir could have higher levels of MDMA in their blood than a
person not on ritonavir. Note that MDMA is also metabolized by the
monoamine oxidase system, and the respective contributions of the
debrisoquine route vs the MAO route needs to be determined. In other
words, if the MAO route is the major player, the CYP2D6 inhibition may not
be clinically relevant. However, if the CYP2D6 route is significant, then
its inhibition by ritonavir may well be important in potentiating MDMA tox.
I will try to uncover more and get back to you.
[I will post info as and when recieved]
As for dangerous interactions with ecstasy, MAO inhibitors are definitely to be avoided!
Any other sympathomimetics should also be avoided, e.g. certain asthma medications (beta-2 agonists) and decongestants such as pseudoephedrine. Ephedrine itself should be avoided as well. This substance is present in many of the fake "Ecstasy" products on the market.
Another specific sympathomimetic to be avoided is phenylpropanolamine, found in over-the-counter diet aids.
Nicholas V. Cozzi, Ph.D.
Department of Pharmacology
University of Wisconsin Medical School
Further questions and reply from Nick Cozzi:>In your response to a question about potentially toxic interactions between
>MDMA and either ritonavir or crixivan, you note that "it does not follow
>that because two drugs are HIV protease inhibitors they are also P-450
>inhibitors." If I understand correctly, you also suggest that combining
>MDMA with protease inhibitors would result in possible toxicity only if the
>protease inhibitor involved is metabolized by the CYP2D6 cytochrome (by
>which MDMA is also metabolized) as opposed to CYP3A4 (by which, I gather,
>MDMA is not metabolized).
Your understanding is correct but note that CYP2D6 is not the
only cytochrome P-450 isozyme that metabolizes MDMA (though it seems to be
the most important) and it is not reported whether CYP3A4 itself is one of
the other enzymes. It is reported that another isozyme, CYP2B4, is *not*
an important metabolizer of MDMA. It is reported that inhibiting CYP2D
isozymes will decrease MDMA ring hydroxylation up to 80%, but the relative
importance of this metabolic pathway compared to other known pathways such
as amine oxidation are unknown. However, it is my understanding that
N-demethylation followed by amine oxidation of MDMA is another major
pathway of MDMA biotransformation and this pathway would be unaffected by
>I am writing to ask about possible interactions
>between MDMA and protease inhibitors other than ritonavir and crixivan --
>interactions that would, I suppose, occur if those drugs (saquinavir,
>viracept and delavirdine) are also metabolized by the CYP2D6 cytochrome.
>Assuming that MDMA is metabolized to a significant extent by CYP2D6, as the
>reported death in England earlier this year, involving ritonavir, seems to
>suggest, would combining MDMA with a saquinavir/viracept/delavirdine
>"cocktail" (that also includes 3TC and D4T) be likely to result in
>dangerously increased levels of MDMA in the blood?
CYP3A4 is responsible for 90% of the initial metabolism of saquinavir, so
saquinavir is not likely to be a major inhibitor of MDMA metabolism. I
have no metabolic information on nelfinavir (viracept) or delavirdine
(rescriptor). Lamivudine (3TC) is metabolized to a minor degree in the
liver and is excreted largely unchanged in the urine, so I suspect that it
would have no effect on MDMA-metabolism by CYP2D6. The mechanism of
stavudine (d4T) metabolism is unknown at present.
Additional information from MAPSECSTASY AND RITONAVIR
[Exerpted from: Treatment Review, Aids Treatment Data Network, Issue 24, April 1997]
One man died after taking a combination of the protease inhibitor
ritonavir and the illegal drug MDMA (often called "Ecstasy"). The company
that makes the drug, Abbot Laboratories, says that people taking ritonavir
and Ecstasy together could see a two to three fold increase in the levels
of Ecstasy in the blood. In addition, some people have a genetic weakness
that makes it hard for the body to break MDMA down. In both cases, taking
ecstasy could be fatal.
People taking ritonavir and methadone could also experience high levels of
the drug methadone in their bloodstream. Abbot suggests that the dose of
methadone be lowered by 50%, although no animal or human study has been
done to support this.
Abbot says that doctors can call their medical department for more
information about drug interactions between ritonavir and other drugs.
The number is (800)633-9110. The network's national toll free consumer
information, education and counseling number is (800)734-7104. A
ritonavir fact sheet is available at The Network's Internet site.